Alert archive / Tennessee / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 170, NWS Nashville, TN

October 6, 2014Rutherford County, Wilson County, Tennessee

NWS Nashville, TN issued this severe thunderstorm warning at Oct 6, 2014, 6:06 PM CDT for Rutherford County, Wilson County, Tennessee. It was in force for 39 min. 5 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Oct 6, 2014, 6:06 PM CDT (23:06 UTC)
Expired
Oct 6, 2014, 6:45 PM CDT
In force
39 min
Issued by
NWS Nashville, TN
Area
Storm-based polygon

Counties Rutherford County, TN, Wilson County, TN

The radar

The Nashville radar (KOHX), 34 km from the middle of the area, began a volume at 23:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Oct 6, 6:12 PM CDTHAIL 0.72 S Smyrna, TNDIME SIZE HAIL REPORTED ON ALMAVILLE ROAD IN SMYRNA BY CO-OP OBSERVER
Oct 6, 6:25 PM CDTHAIL 0.755 S Smyrna, TNPHOTOS INDICATE HAIL UP TO PENNY SIZE FELL ON BAKER ROAD IN SMYRNA
Oct 6, 6:25 PM CDTHAIL 15 N Murfreesboro, TNQUARTER SIZE HAIL REPORTED NORTH OF MURFREESBORO
Oct 6, 6:32 PM CDTHAIL 18 Ne Murfreesboro, TNQUARTER SIZE HAIL REPORTED IN LASCASSAS COMMUNITY.
Oct 6, 6:35 PM CDTHAIL 1.758 Ne Murfreesboro, TNGOLF BALL SIZE HAIL REPORTED NORTH OF MURFREESBORO

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 19 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 11.1 hours before the alert went out and 22 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2014-10-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 77 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2014-10-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 202 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
77 J/kg
Mixed-layer CIN
-196 J/kg
Mixed-layer LCL
1248 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
202 m²/s²
0-3 km storm-relative helicity
209 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

803 
WUUS54 KOHX 062306
SVROHX
TNC149-189-062345-
/O.NEW.KOHX.SV.W.0170.141006T2306Z-141006T2345Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NASHVILLE TN
606 PM CDT MON OCT 6 2014

THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN RUTHERFORD COUNTY IN MIDDLE TENNESSEE...
  SOUTH CENTRAL WILSON COUNTY IN MIDDLE TENNESSEE...

* UNTIL 645 PM CDT

* AT 604 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH. THE STORM WAS NEAR
  NOLENSVILLE...MOVING EAST AT 30 MPH.

* LOCATIONS IMPACTED INCLUDE...
  SMYRNA...WALTERHILL...LASCASSAS AND CEDARS OF LEBANON STATE PARK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEEK SHELTER IN A STURDY BUILDING AND STAY AWAY FROM WINDOWS.

&&

LAT...LON 3609 8632 3587 8623 3586 8662 3588 8662
      3589 8661 3590 8662 3597 8662 3598 8661
TIME...MOT...LOC 2306Z 257DEG 24KT 3593 8659

$$

FORECASTER:
11
2 follow-up statements
660 
WWUS54 KOHX 062327
SVSOHX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
627 PM CDT MON OCT 6 2014

TNC149-189-062345-
/O.CON.KOHX.SV.W.0170.000000T0000Z-141006T2345Z/
RUTHERFORD TN-WILSON TN-
627 PM CDT MON OCT 6 2014

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 PM CDT
FOR SOUTH CENTRAL WILSON AND CENTRAL RUTHERFORD COUNTIES...

AT 624 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
WALTERHILL...MOVING EAST AT 35 MPH.

LOCATIONS IMPACTED INCLUDE...
  LASCASSAS AND CEDARS OF LEBANON STATE PARK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEEK SHELTER IN A STURDY BUILDING AND STAY AWAY FROM WINDOWS.

THIS SEVERE THUNDERSTORM HAS A HISTORY OF PRODUCING QUARTER SIZE 
HAIL IN MURFREESBORO. TAKE SHELTER NOW INSIDE A STURDY 
BUILDING...AND STAY AWAY FROM WINDOWS! IF TIME ALLOWS...PUT YOUR 
AUTOMOBILES INTO A CARPORT OR GARAGE.

&&

LAT...LON 3598 8644 3604 8630 3587 8623 3587 8642
TIME...MOT...LOC 2326Z 263DEG 31KT 3592 8634

$$
11
102 
WWUS54 KOHX 062342
SVSOHX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
642 PM CDT MON OCT 6 2014

TNC149-189-062351-
/O.EXP.KOHX.SV.W.0170.000000T0000Z-141006T2345Z/
RUTHERFORD TN-WILSON TN-
642 PM CDT MON OCT 6 2014

...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL WILSON AND
CENTRAL RUTHERFORD COUNTIES WILL EXPIRE AT 645 PM CDT...

HOWEVER A SEVERE THUNDERSTORM REMAINS IN EFFECT FOR EASTERN RUTHERFORD
COUNTY.

LAT...LON 3598 8644 3604 8630 3587 8623 3587 8642
TIME...MOT...LOC 2341Z 263DEG 31KT 3594 8618

$$
11

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 6, 2:59 PM CDT, 3 hours 7 minutes earlier.

Area forecast discussion, Oct 6, 2:59 PM CDT, 3 hours 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
259 PM CDT MON OCT 6 2014

.DISCUSSION...AN UNSTABLE AND MODERATELY-SHEARED ENVIRONMENT HAS
SET UP ACROSS MIDDLE TENNESSEE AHEAD OF A COLD FRONT THAT IS
EXPECTED TO SWEEP ACROSS THE MID STATE TUESDAY EVENING. A STRONG
SURFACE PRESSURE GRADIENT HAS DEVELOPED THIS AFTERNOON, WITH GUSTY
WINDS FROM THE SW. SOME STORMS HAVE DEVELOPED ALREADY, WITH MORE
EXPECTED INTO THE EARLY EVENING, AND A FEW OF THESE MAY BECOME
SEVERE. NAM SHOWS A CONTINUOUS FEED OF LOW AND MID-LEVEL MOISTURE
INTO MIDDLE TENNESSEE UP UNTIL FROPA, MEANING WE WILL MAINTAIN A
HIGH PROBABILITY OF RAINFALL AT LEAST THROUGH TOMORROW, ALTHOUGH
THE CHANCE OF SEVERE STORMS DIMINISHES CONSIDERABLY AFTER THIS
EVENING. THERE WILL BE A BRIEF RESPITE FROM THE ACTIVE WEATHER ON
WEDNESDAY BEFORE A QUASI-STATIONARY FRONT SETS UP TO OUR NORTH
WEDNESDAY NIGHT AND THURSDAY AND KEEPS US IN A WET PATTERN AT
LEAST THROUGH THE WEEKEND, WHICH IS RATHER UNUSUAL FOR THIS TIME
OF YEAR. TEMPERATURES WILL COOL SOMEWHAT BY MID-WEEK, BUT FORECAST
VALUES FROM THEN THROUGH DAY 7 DON'T STRAY TOO FAR FROM NORMAL.

&&

.PRELIMINARY POINT TEMPS/POPS...
NASHVILLE      60  77  58  78 /  60  70  30   0
CLARKSVILLE    57  78  54  76 /  50  60  20   0
CROSSVILLE     54  69  53  72 /  70  70  40  05
COLUMBIA       60  78  59  80 /  60  60  30   0
LAWRENCEBURG   59  77  58  81 /  70  60  30   0
WAVERLY        59  78  55  79 /  50  60  20   0

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

ROSE
Hazardous weather outlook, Oct 6, 5:08 AM CDT, 12 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NASHVILLE TN
508 AM CDT MON OCT 6 2014

TNZ005>011-023>034-056>066-075-077>080-093>095-071000-
STEWART-MONTGOMERY-ROBERTSON-SUMNER-MACON-CLAY-PICKETT-HOUSTON-
HUMPHREYS-DICKSON-CHEATHAM-DAVIDSON-WILSON-TROUSDALE-SMITH-
JACKSON-PUTNAM-OVERTON-FENTRESS-PERRY-HICKMAN-LEWIS-WILLIAMSON-
MAURY-MARSHALL-RUTHERFORD-CANNON-DE KALB-WHITE-CUMBERLAND-BEDFORD-
COFFEE-WARREN-GRUNDY-VAN BUREN-WAYNE-LAWRENCE-GILES-
508 AM CDT MON OCT 6 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE.

.DAY ONE...TODAY AND TONIGHT.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY FOR ALL OF
MIDDLE TENNESSEE MAINLY DURING THE AFTERNOON THROUGH EVENING HOURS.
MAIN CONCERNS WILL BE LARGE HAIL AND DAMAGING WINDS. AN ISOLATED
TORNADO CAN NOT BE RULED OUT...ESPECIALLY ACROSS WESTERN PORTIONS
OF THE MID STATE. SOME OF THESE THUNDERSTORMS MAY ALSO PRODUCE
BRIEF HEAVY DOWNPOURS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

STRONG THUNDERSTORMS WILL BE POSSIBLE ON TUESDAY. MAIN CONCERNS
WILL BE SMALL HAIL AND GUSTY WINDS.

.SPOTTER CALL TO ACTION STATEMENT...

REPORTS FROM TRAINED WEATHER SPOTTERS MAY BE NEEDED.

SPOTTERS CAN MAKE REPORTS VIA TWITTER USING HASHTAG #TSPOTTER

TO MAKE A REPORT VIA FACEBOOK GO TO:
WWW.FACEBOOK.COM/US.NATIONALWEATHERSERVICE.NASHVILLE.GOV

SPOTTER THUNDERSTORM REPORTING CRITERIA...
TORNADO
FUNNEL CLOUD
FLOODING
HAIL >= 1/2 INCH
WINDS > 50 MPH (MEASURED)
STRUCTURAL DAMAGE
TREES OR POWER LINES DOWN

31

In the hours before

Special weather statement, Oct 6, 5:00 PM CDT, 1 hour 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
500 PM CDT MON OCT 6 2014

TNZ027-028-030-062-062245-
DAVIDSON-RUTHERFORD-SMITH-WILSON-
500 PM CDT MON OCT 6 2014

...SIGNIFICANT WEATHER ADVISORY FOR DAVIDSON...RUTHERFORD...SMITH AND
WILSON COUNTIES...

AT 458 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM NEAR LA VERGNE...MOVING NORTHEAST AT 40 MPH.

SOME LOCATIONS IN THE PATH INCLUDE LA VERGNE...SMYRNA...GLADEVILLE...
CEDARS OF LEBANON STATE PARK...WATERTOWN AND TUCKERS CROSSROADS.

PENNY SIZE HAIL...AND WINDS 30 TO 40 MPH ARE EXPECTED WITH THIS
STORM.

LAT...LON 3611 8593 3610 8595 3611 8596 3610 8597
      3609 8601 3609 8605 3607 8606 3591 8659
      3602 8665 3630 8614 3630 8613 3634 8607

27
Local storm report, Oct 6, 5:02 PM CDT, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
502 PM CDT MON OCT 06 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0352 PM     HAIL             5 SSE NASHVILLE         36.10N  86.75W
10/06/2014  E1.00 INCH       DAVIDSON           TN   EMERGENCY MNGR

            QUARTER SIZE HAIL REPORTED AT 648 GRASSMERE PARK -
            NASHVILLE ZOO

&&

EVENT NUMBER OHX1400596

MDAVIS
Local storm report, Oct 6, 5:04 PM CDT, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
504 PM CDT MON OCT 06 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0503 PM     HAIL             1 N SMYRNA              36.00N  86.52W
10/06/2014  E0.70 INCH       RUTHERFORD         TN   PUBLIC

            DIME SIZE HAIL REPORTED NEAR SMYRNA AIRPORT

&&

EVENT NUMBER OHX1400597

MDAVIS
Local storm report, Oct 6, 5:10 PM CDT, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
510 PM CDT MON OCT 06 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0458 PM     HAIL             N LA VERGNE             36.00N  86.57W
10/06/2014  E0.70 INCH       RUTHERFORD         TN   TWITTER

            DIME SIZE HAIL REPORTED IN LAVERGNE.

&&

EVENT NUMBER OHX1400598

MDAVIS
Special weather statement, Oct 6, 5:30 PM CDT, 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
530 PM CDT MON OCT 6 2014

TNZ027-059-062-062315-
DAVIDSON-RUTHERFORD-WILLIAMSON-
530 PM CDT MON OCT 6 2014

...SIGNIFICANT WEATHER ADVISORY FOR DAVIDSON...RUTHERFORD AND
WILLIAMSON COUNTIES...

AT 528 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM NEAR FRANKLIN...MOVING EAST AT 20 MPH.

SOME LOCATIONS IN THE PATH INCLUDE THOMPSONS STATION...FRANKLIN...
BRENTWOOD...TRIUNE AND NOLENSVILLE.

HALF INCH SIZE HAIL...AND WINDS 30 TO 40 MPH ARE EXPECTED WITH THIS
STORM.

LAT...LON 3609 8667 3585 8655 3579 8693 3598 8701

11
Special weather statement, Oct 6, 5:46 PM CDT, 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
546 PM CDT MON OCT 6 2014

TNZ028-032-063-064-062315-
CANNON-DE KALB-PUTNAM-WILSON-
546 PM CDT MON OCT 6 2014

...SIGNIFICANT WEATHER ADVISORY FOR CANNON...DE KALB...PUTNAM AND
WILSON COUNTIES...

AT 545 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM 9 MILES NORTH OF WOODBURY...MOVING EAST AT 40
MPH.

SOME LOCATIONS IN THE PATH INCLUDE AUBURNTOWN...LIBERTY...
DOWELLTOWN...SMITHVILLE...CENTER HILL LAKE AND EDGAR EVANS STATE
PARK.

HALF INCH SIZE HAIL...AND WINDS 30 TO 40 MPH ARE EXPECTED WITH THIS
STORM.

LAT...LON 3599 8564 3597 8566 3594 8566 3584 8609
      3602 8617 3611 8593 3610 8592 3611 8589
      3610 8587 3612 8585 3613 8581 3615 8580
      3616 8575

11

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 6, 5:45 AM CDTSpecial Weather StatementOHXHouston, Humphreys, Stewart30 min
Oct 6, 6:00 AM CDTSpecial Weather StatementOHXCheatham, Montgomery45 min
Oct 6, 7:51 AM CDTSpecial Weather StatementOHXMarshall, Maury24 min
Oct 6, 8:20 AM CDTSpecial Weather StatementOHXBedford, Cannon, Coffee, Davidson, Rutherford, Warren and 1 more40 min
Oct 6, 8:49 AM CDTSpecial Weather StatementOHXCumberland, Fentress, Putnam, White41 min
Oct 6, 9:43 AM CDTSpecial Weather StatementOHXCumberland17 min
Oct 6, 2:32 PM CDTSpecial Weather StatementOHXPutnam, White43 min
Oct 6, 2:34 PM CDTSpecial Weather StatementOHXWhite41 min
Oct 6, 2:36 PM CDTSpecial Weather StatementOHXHickman39 min
Oct 6, 2:42 PM CDTSpecial Weather StatementOHXPutnam48 min
Oct 6, 2:55 PM CDTSpecial Weather StatementOHXHickman, Williamson50 min
Oct 6, 3:01 PM CDTSevere Thunderstorm WarningOHXHickman, Maury, Williamson29 min
Oct 6, 3:11 PM CDTSpecial Weather StatementOHXFentress49 min
Oct 6, 3:23 PM CDTSevere Thunderstorm WarningOHXDavidson, Williamson37 min
Oct 6, 3:33 PM CDTSevere Thunderstorm WarningOHXFentress12 min
Oct 6, 3:51 PM CDTSevere Thunderstorm WarningOHXDavidson, Rutherford, Williamson, Wilson24 min
Oct 6, 4:13 PM CDTSpecial Weather StatementOHXTrousdale47 min
Oct 6, 4:14 PM CDTSpecial Weather StatementOHXWilson46 min
Oct 6, 4:43 PM CDTSpecial Weather StatementOHXClay, Trousdale47 min
Oct 6, 5:00 PM CDTSpecial Weather StatementOHXWilson45 min
Oct 6, 5:30 PM CDTSpecial Weather StatementOHXWilliamson45 min
Oct 6, 5:46 PM CDTSpecial Weather StatementOHXDeKalb29 min
Oct 6, 5:50 PM CDTSevere Thunderstorm WarningOHXWayne25 min
Oct 6, 5:53 PM CDTSevere Thunderstorm WarningOHXDeKalb, Putnam37 min
Oct 6, 6:15 PM CDTSpecial Weather StatementOHXMontgomery30 min
Oct 6, 6:19 PM CDTSpecial Weather StatementOHXFentress41 min
Oct 6, 6:31 PM CDTSevere Thunderstorm WarningOHXCannon, DeKalb, Rutherford, Wilson44 min
Oct 6, 6:34 PM CDTSpecial Weather StatementOHXWhite41 min
Oct 6, 6:39 PM CDTSpecial Weather StatementOHXOverton, Pickett51 min
Oct 6, 6:57 PM CDTSpecial Weather StatementOHXMaury48 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.